Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

June 2, 20244 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2024, 4:44 PM CDT for 4 counties in North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 4:44 PM CDT (21:44 UTC)
Expired
Jun 2, 2024, 5:30 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:03 PM CDTTSTM WND GST 632 N Webster, NDWebster NDAWN gusts to 63 MPH at 10m.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS53 KFGF 022144
SVRFGF
NDC005-019-071-095-022230-
/O.NEW.KFGF.SV.W.0009.240602T2144Z-240602T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
444 PM CDT Sun Jun 2 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Southeastern Towner County in northeastern North Dakota...
  Southwestern Cavalier County in northeastern North Dakota...
  Ramsey County in northeastern North Dakota...

* Until 530 PM CDT.

* At 444 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Maza to near Fort Totten,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Devils Lake, Langdon, Camp Grafton, Lakewood Park, Fort Totten,
  Edmore, and Crary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4876 9836 4808 9844 4791 9923 4858 9909
TIME...MOT...LOC 2144Z 247DEG 30KT 4844 9906 4801 9912 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender
1 follow-up statement
307 
WWUS53 KFGF 022211
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Sun Jun 2 2024

NDC005-095-022220-
/O.CAN.KFGF.SV.W.0009.000000T0000Z-240602T2230Z/
Benson ND-Towner ND-
511 PM CDT Sun Jun 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
SOUTHEASTERN TOWNER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4837 9899 4837 9897 4852 9896 4871 9837
      4808 9844 4801 9879 4806 9880 4806 9883
      4803 9888 4801 9889 4802 9891 4800 9893
      4800 9896 4799 9899 4805 9900 4805 9904
TIME...MOT...LOC 2210Z 247DEG 30KT 4852 9877 4809 9883 

$$

NDC019-071-022230-
/O.CON.KFGF.SV.W.0009.000000T0000Z-240602T2230Z/
Cavalier ND-Ramsey ND-
511 PM CDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL CAVALIER AND RAMSEY COUNTIES...

At 510 PM CDT, severe thunderstorms were located along a line
extending from near Hampden to near Devils Lake, moving northeast at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Edmore, Crary,
Starkweather, and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9899 4837 9897 4852 9896 4871 9837
      4808 9844 4801 9879 4806 9880 4806 9883
      4803 9888 4801 9889 4802 9891 4800 9893
      4800 9896 4799 9899 4805 9900 4805 9904
TIME...MOT...LOC 2210Z 247DEG 30KT 4852 9877 4809 9883 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:21 PM CDT, 1 hour 23 minutes earlier. Its key messages:

  • There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible.
  • Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more.
Area forecast discussion, Jun 2, 3:21 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- There continues to be a slight (2 out of 5) risk for severe
  thunderstorms this afternoon and evening. Hail up to golf
  balls, wind gusts of 60 mph, and a few tornadoes possible.

- Widespread showers and thunderstorms expected late Monday
  night into Tuesday. Severe storms are unlikely, but some
  impacts from heavy rain as there is a 50 percent probability
  of an inch or more.

&&

.DISCUSSION...
Issued at 321 PM CDT Sun Jun 2 2024

...Synopsis...

Southwesterly flow aloft with several embedded vorts continues
across the Northern Plains. The main shortwave tonight will push
off into Minnesota and Ontario, pushing the surface trough
currently over the central Dakotas into the Upper Midwest by
Monday morning. This will be quickly followed by the next
shortwave, which will dig into eastern MT Monday night and into
the Northern Plains by Tuesday. Northwesterly flow aloft sets up
to mid to late week and into next weekend.

...Slight risk this afternoon/evening...

Much of the morning and early afternoon has been a lot of non-
severe convection for our forecast area, but starting to get
some stronger cells in the far western counties and there has
been some SPSs and one severe so far. In the last few hours
there has been some more discrete cells developing in south
central ND where there has been some clear skies and ML CAPE of
1500-2000 J/kg. Effective shear is around 30-40 kts, and while
0-1km SRH is not impressive, there has been one rotating storm
just to our west in Stutsman county. CAMs continue to show the
discrete cells moving into southeastern ND in the next few hours
and then merging into a more linear form later this evening.
While there still an isolated tornado threat, mainly in
southeastern ND, the main issue for us will be hail up to
golfballs and then transitioning to winds over 60 mph later
tonight. The storms will push into the MN side, exiting out of
our eastern CWA border sometime around midnight.

...Rain Monday night into Tuesday...

The upper low for the beginning of next week will be fairly
vigorous and our CWA will again be in the warm sector as the
system tracks from the Northern Rockies eastward into Manitoba
and ND. The surface trough axis will push eastward into the Red
River Valley during the overnight hours Monday night. Due to the
timing of the system, the bulk of the forcing will be coming
through during the time of day when we will not be getting good
heating. CAPE values from the ensembles are pretty low, and HREF
has a few paintball UH tracks but not a huge amount. Think
probabilities of severe are pretty low, but we could see some
decent rainfall Monday night into Tuesday as the trough axis
swings through. Probabilities from the NBM are around 50 percent
for over an inch of rain, mainly for northeastern ND but are 10
to 30 percent for other portions of the CWA. With the recent wet
pattern, the rain will have to be watched for impacts.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1250 PM CDT Sun Jun 2 2024

Scattered showers and a few thunderstorms will continue to
impact area airports through this afternoon and evening, and
cannot rule out some severe convection although unknown at this
point if the strongest cells will impact the TAF sites. The best
chances for convection will be during the 21Z to 03Z time frame,
ending from west to east later tonight. Mostly VFR ceilings but
could see some brief drops to MVFR vis with heavier rain. More
widespread MVFR to IFR conditions later tonight into tomorrow
morning as stratus moves in behind the departing thunderstorms,
but some improvement by the end of the period. Winds will shift
from the south to southeast with gusts to around 25 kts around
to the southwest then northwest by Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Jun 2, 3:35 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Sun Jun 2 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
335 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to golf
ball size, wind gusts up to 60 mph, and a few tornadoes possible.

General storm motion... Moving toward the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday night into Tuesday.
The main hazard will be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Jun 2, 2:11 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
211 PM CDT Sun Jun 2 2024

NDZ006-007-022000-
Towner ND-Cavalier ND-
211 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT TOWNER AND NORTHWESTERN CAVALIER
COUNTIES THROUGH 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 36 miles west of Langdon, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Munich, Rocklake, Clyde, Sarles, Egeland, Calvin, and Arndt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9928 4900 9882 4873 9865 4851 9933
      4890 9944
TIME...MOT...LOC 1911Z 238DEG 32KT 4879 9918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jun 2, 3:04 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Sun Jun 2 2024

NDZ007-015-022045-
Ramsey ND-Cavalier ND-
304 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES THROUGH 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Hannah to near Wales to
Starkweather. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Langdon, Munich, Osnabrock, Milton, Nekoma, Hampden, and Clyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9795 4872 9795 4872 9793 4865 9793
      4844 9897 4878 9896 4893 9900 4900 9900
TIME...MOT...LOC 2004Z 232DEG 33KT 4908 9877 4886 9872 4848 9888

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jun 2, 4:23 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Sun Jun 2 2024

NDZ014-015-024-022200-
Eddy ND-Benson ND-Ramsey ND-
423 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND EDDY COUNTIES THROUGH 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Sykeston. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan, and Sheyenne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4812 9942 4827 9877 4759 9873 4759 9926
      4767 9927 4768 9930 4785 9930 4785 9941
TIME...MOT...LOC 2123Z 250DEG 32KT 4807 9933 4751 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:39 AM CDTRiver Flood WatchFGFRichland24 hr
Jun 2, 10:39 AM CDTRiver Flood WatchFGFGrand Forks11 hr
Jun 2, 10:39 AM CDTRiver Flood WatchFGFGrand Forks, Walsh11 hr
Jun 2, 1:57 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey48 min
Jun 2, 2:11 PM CDTSpecial Weather StatementFGFTowner49 min
Jun 2, 3:04 PM CDTSpecial Weather StatementFGFCavalier41 min
Jun 2, 4:23 PM CDTSpecial Weather StatementFGFBenson, Eddy37 min
Jun 2, 5:26 PM CDTSevere Thunderstorm WarningFGFCavalier, Nelson, Ramsey, Walsh49 min
Jun 2, 6:05 PM CDTSevere Thunderstorm WarningFGFBarnes55 min
Jun 2, 6:16 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh44 min
Jun 2, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.